Main Forums > Pre-HAART Long-Term Survivors

Truvada and High Potassium levels

(1/2) > >>

just_joe:
About six months ago I was cruising along, feeling fine and on Truvada. I had been on it for quite a while. One weekend I started feeling like crap. I was very week and was having trouble lifting my arms and legs and experiencing tremors. I went to the doctor thinking it was something neurological. He did blood and sent me for and CT and MRI. While having the MRI done I got a call from my doctor stating the my labs were back and I was to go directly to the ER because I had a potassium level of 6.7! From all of this the doctor realized that the long term use of Truvada had caused these spikes in my potassium. He took me off the Truvada and put me on Virad three times a week with Emtriva. My potassium levels came down and everything has been good. He told me that they have found that 1 in 15 patients may experience this situation from long term use of Truvada. Has anyone had a similar experience?

aztecan:
Hey Just Joe,

This is the first I have heard about Truvada causing high potassium levels. I know that potassium levels can be tricky - too little or too much can be potentially dangerous.

Thanks for the alert.

HUGS,

Mark

allanq:
Truvada is a combination of Viread and Emtriva. If your doctor took you off Truvada, it wouldn't make sense to subsitute Viread and Emtriva. If all he wanted to do was to reduce the dose to three times a week, it seems he could have done that with Truvada.

Allan

redhotmuslbear:
Agree with the comments re the pill switch not sounding right.  Potassium regulation involves the kidneys, and Viread or Truvada could be causing the problem or exacerbating one that was brewing before.  Did the doc not recommend following a diet similar to one used by kidney transplant recipients?  A former co-worker with a husband with a borrowed kidney used to talk about his K restrictions.... I'll see if I can find out more.

just_joe:
At the time this all took place my M.D. did ask me to change my diet and hydrate. The only reason I can assume he changed the med regime to the Viread three times a week was because he thought the dose of Truvada daily over the expanded period of time was causing the spike in Potassium and the Emtriva still needed to be given daily. I specifically asked him about why this happened and he told me it was a trend that they were now seeing in 1 out of 15 patience that have been on long term use of Truvada. Since the switch I've had normal potassium levels and I have no diet restrictions.

Navigation

[0] Message Index

[#] Next page

Go to full version